Asymptomatic Pulmonary Tuberculosis in a Child under TNF-alpha Inhibitor Therapy
Erol, Oguz Bulent
MetadataShow full item record
The use of TNF-alpha inhibitor agents facilitates mycobacterial infections. Unlike in normal population, active tuberculosis in such patients may be asymptomatic. Here we present the case of an asymptomatic child who developed pulmonary tuberculosis during TNF-alpha inhibitor therapy. A 12-year-old child with a diagnosis of juvenile idiopathic arthritis and uveitis was referred to our clinic before initiation of adalimumab therapy. His tuberculin skin test was negative and chest X-ray was normal prior to therapy. On the third month of his therapy, his father was diagnosed with pulmonary tuberculosis, and he was initiated on isoniazid therapy. A month later, the patient's tuberculin skin test was measured as 7 mm, and chest X-ray revealed paratracheal opacity. Computerized tomographic scan confirmed a necrotic mass lesion with a size of 40x27x24 mm which was compatible with tuberculosis. He was thus initiated on antituberculosis therapy. Patients undergoing anti TNF-alpha therapy should be followed up for tuberculosis before and during therapy.
- Makale